Seroquel, Haldol Side Effects Linked to Risk of Heart Rhythm Problems: Study

New research finds more than 10% of patients taking the antipsychotic medications Seroquel or Haldol developed heart rhythm complications.

Individuals taking the antipsychotic medications Seroquel and Haldol may face an increased risk of experiencing potentially life-threatening heart rhythm problems, according to the findings of new research.

In a study published this week in the medical journal Heart Rhythm, researchers from the Chang Gung Memorial Hospital in Taiwan found that use of Seroquel and Haldol was associated with the development of severe QT prolongation (SQTP), which can result in further heart rhythm complications.

Seroquel (quetiapine) and Haldol (haloperidol) are medications used to treat certain mental and mood disorders, such as schizophrenia, bipolar disorder, depression, and Tourette’s syndrome. Researchers indicate both drugs are known to block potassium channels, which can disturb the heart’s natural rhythm.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

SQTP occurs when the heart’s electrical system takes longer than usual to recharge between heartbeats. The delay is usually drug-related and can cause a life-threatening heart rhythm disorder known as Torsade de Pointes, which can result in sudden cardiac death or other serious health consequences.

In the latest study, researchers analyzed the medical records of 11,173 patients who received Seroquel or Haldol therapies at the Chang Gung Memorial Hospital system in Taiwan between January 2001 and January 2019. Among the participants, 8,832 were treated with Seroquel and 2,341 received Haldol. Researchers reviewed the data to see how often heart rhythm disorders occur among patients taking those medications and what complications they experienced after developing the conditions.

According to the findings, among those taking Seroquel, 13% developed SQTP, and 14.2% developed it in the Haldol group. Participants in both medication groups who developed SQTP had higher instances of abnormal heart rhythm events and sudden cardiac death. However, the complications were more prevalent among those who took Seroquel.

“More than 10% of patients receiving quetiapine or haloperidol therapy developed SQTP, and many of them were exposed to risk factors for SQTP. SQTP in quetiapine users was significantly associated with increased risks of ventricular arrhythmias and sudden cardiac death,” the researchers concluded. “Clinicians should be vigilant for ventricular arrhythmias in quetiapine users who have risk factors for SQTP.”

In 2011, the U.S. Food and Drug Administration pushed for new warnings about the risk of Seroquel heart side effects after receiving at least 17 reports of individuals who suffered heart problems after exceeding the recommended dosage for the drug. The Seroquel label change warned users and doctors of the risk of QT prolongation linked to the drug.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories